Massachusetts, 2008

Hail and Damaging Winds in Massachusetts, August 6, 2008

August 6, 2008 · NWS BOX · 9 events in 3 counties and zones

A warm front moved through southern New England, producing showers and thunderstorms. These storms mostly produced wind damage with trees down in numerous locations across western Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm front moved through southern New England, producing showers and thunderstorms. These storms mostly produced wind damage with trees down in numerous locations across western Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 6, 9:48 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 6, 9:48 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1048 AM EDT WED AUG 6 2008

.SYNOPSIS...
A WARM FRONT WILL BRING A BAND OF HEAVY RAIN SHOWERS TO THE REGION
TODAY. AN UPPER LEVEL TROUGH WILL DEVELOP OVER NEW ENGLAND FROM
THURSDAY THROUGH THE WEEKEND. THIS WILL BRING SLIGHTLY BELOW NORMAL
TEMPERATURES ALONG WITH MAINLY SCATTERED AFTERNOON/EVENING SHOWERS
AND A FEW THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WE DROPPED FLOOD WATCH AS WIDESPREAD HEAVIER SHOWERS ARE PULLING
EAST. HEAVIEST RAIN NOW IN 2 AREAS...ONE MOVING ACROSS SOUTHERN AND
CENTRAL NH AND SECOND AREA SOUTH OF THE COAST. IN BETWEEN...RADAR
INDICATING MAINLY SCT SHOWERS ACROSS CENTRAL AND EASTERN NEW ENG.

THROUGH EARLY AFTERNOON...MAIN FOCUS FOR SHOWERS WILL BE ACROSS
EASTERN NEW ENGLAND. HOWEVER...WE WILL HAVE TO WATCH FOR POTENTIAL
CONVECTION DEVELOPING THIS AFTERNOON ACROSS SW ZONES. SOME SUNSHINE
STARTING TO BREAK OUT OVER SW CT AND CROSS SECTIONS SUGGEST BEST
CHANCE FOR SUNSHINE WILL BE OVER OUR SW ZONES.

NAM/GFS INDICATE CAPES UP TO 1000 J/KG ACROSS W ZONES SO WE CONTINUED
CHC TSTMS IN THIS REGION...BUT DROPPED THUNDER EASTERN NEW ENGLAND
WHERE IT SHOULD REMAIN MORE STABLE. THERE IS PRETTY GOOD SHEAR IN THE
0-6KM LAYER SO IF WE CAN GENERATE ENOUGH INSTABILITY...A FEW STORMS
COULD APPROACH SEVERE THRESHOLDS. THIS WILL BE DEPENDENT ON SUNSHINE.
IF NO SUNSHINE OR LIMITED SUN...THEN NO SVR.

NO CHANGES TO TEMPS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
TONIGHT...CIG SETTLES TO NEAR THE SFC AS ANY WIND DIMINISHES AND IT
CLEARS ALOFT. LOOKS LIKE DENSE FOG TO ME UNLESS SOMEHOW WE END UP
WITH WDSPRD CIGS NR 1000 FT. ANY LINGERING LEFTOVER PCPN AFTER 00Z IS
SEEN AS MINOR....MAYBE DRIZZLE? 00Z/6 GFS MAVMOSGUIDE TEMPS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
DEEP LAYER UPPER TROUGH WILL BE THE MAIN WEATHER FEATURE THURSDAY
THROUGH THE WEEKEND. MODEL GUIDANCE HAS CHANGED LITTLE FROM PREVIOUS
RUNS. THEREFORE...NO SIGNIFICANT CHANGES HAVE BEEN MADE TO THE
PREVIOUS FORECAST.

STILL LOOKING AT DIURNAL BOUTS OF SHOWERS AND POSSIBLE THUNDERSTORMS
THURSDAY THROUGH SATURDAY...THEN A GRADUAL DRYING LOOKS TO TAKE PLACE
AS TROUGH WEAKENS AND SLIDES TO THE EAST. ANOTHER COLD FRONT LOOKS TO
APPROACH TUE OR WED WHICH WILL BRING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS.

A FEW STORMS COULD PRODUCE HAIL OR STRONG WINDS DURING THE AFTERNOON
HOURS THU THROUGH SAT...ESPECIALLY IF WE GET POCKETS OF SURFACE
HEATING INTO THE 80 TO 85 RANGE WITH DEWS IN THE LOWER 60S. THIS
SHOULD AID IN PRODUCING AN UNSTABLE ENVIRONMENT WITH TEMPS
APPROACHING -15C AT H5. WE/RE CONFIDENT ENOUGH TO GO WITH LIKELY POPS
FOR NORTHERN ZONES THURS...AND HIGH CHANCE/LOW LIKELY FOR FRIDAY.

TEMPS THROUGH THE PERIOD LOOK TO AVERAGE NORMAL TO SLIGHTLY BELOW.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
TODAY...MVFR/IFR CIGS WEST SPREAD TO THE COAST LATER THIS MORNING OR
MIDDAY WITH THE RAIN TOP DOWN SATURATING. CONDS MAY IMPROVE MID AFTN
BUT MODEL MOS GUIDANCE SEEMS FAR TOO OPTIMISTIC TO ME ON CIGS/VSBY
LATE THIS AFTN. ISOLATED THUNDER ESPECIALLY THIS MORNING CT RVR
VALLEY.

TONIGHT...VARIABLE IN NATURE BUT BASICALLY IFR SHOULD BE WDPSRD. THAT
INCLUDES LIFR POTENTIAL IN DENSE FOG AS IT CLEARS ALOFT AND ANY DAYTIME
WIND DIMINISHES THIS EVENING.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THURSDAY THROUGH SUNDAY...VFR CONDITIONS EXPECTED THE MAJORITY OF
THE TIME. HOWEVER...AREAS OF MVFR ARE EXPECTED IN SHOWERS AND TSTMS
DURING THE AFTERNOON AND EARLY EVENING HOURS. WILL ALSO HAVE TO WATCH
FOR PATCHY FOG LATE AT THE NIGHT INTO THE EARLY MORNING
HOURS...ESPECIALLY IF WE CAN MUSTER UP SOME CLEARING DURING THESE
TIMES.

&&

.MARINE...
LOW PROB OF SCA CONDS LATE THIS AFTN SE EDGE OF OUR COASTAL WATERS
DUE TO SE INFLOW. ATTM NO HEADLINE. LATE TONIGHT WINDS AND SEAS DIMINISH.

OUTLOOK...THURSDAY THROUGH SUNDAY...

RATHER TRANQUIL CONDITIONS ARE EXPECTED THROUGH THE PERIOD AS
PRESSURE GRADIENT REMAINS FAIRLY WEAK. HOWEVER...MARINERS WILL HAVE
TO BE ON THE LOOKOUT FOR AFTERNOON SHOWERS AND THUNDERSTORMS WHICH
COULD BRING LOCALLY HIGHER WINDS AND SEAS ALONG WITH AN ATTENDANT
LIGHTNING THREAT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG/EKSTER
NEAR TERM...KJC
SHORT TERM...DRAG
LONG TERM...EKSTER
AVIATION...DRAG/EKSTER
MARINE...DRAG/EKSTER
Hazardous weather outlook, Aug 6, 2:56 AM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
356 AM EDT WED AUG 6 2008

CTZ002>004-MAZ002-003-005>007-013>024-026-NHZ011-012-015-RIZ001>008-
070800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
356 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING...MAINLY WEST OF
MONADNOCKS AND WORCESTER HILLS. POCKETS OF POOR DRAINAGE STREET
FLOODING ARE LIKELY FOR A 2 TO 3 HOUR PERIOD AS BANDS OF HEAVY
SHOWERS MOVE THROUGH THE REGION STARTING FIRST IN THE CONNECTICUT
RIVER VALLEY NEAR DAYBREAK AND REACHING COASTAL MASSACHUSETTS DURING
MIDDAY. THERE IS A LOW PROBABILITY OF A THUNDERSTORM THIS EVENING
OVER NORTHWEST MASSACHUSETTS. AREAS OF DENSE FOG ARE POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE
AFTERNOON AND EVENING HOURS ON THURSDAY AND FRIDAY. ITS POSSIBLE
THAT A FEW OF THE STORMS BECOME SEVERE IF WE RECEIVE ENOUGH
HEATING...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR HEAVY RAIN OR LIGHTNING
RELATED EVENTS.

ANZ230>237-250-254-255-070800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
356 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW PROBABILITY OF A THUNDERSTORM BETWEEN 11AM AND 4 PM.
AREAS OF DENSE FOG MAY HAMPER MARINE TRAVEL TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS ON THURSDAY AND FRIDAY. LIGHTNING WILL
BE THE MAIN RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MAZ004-008>012-070800-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
356 AM EDT WED AUG 6 2008

...FLOOD WATCH IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS AND
WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ALSO A THUNDERSTORM IS POSSIBLE LATER THIS MORNING. AREAS OF DENSE
FOG ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE
AFTERNOON AND EVENING HOURS ON THURSDAY AND FRIDAY. ITS POSSIBLE THAT
A FEW OF THE STORMS BECOME SEVERE IF WE RECEIVE ENOUGH HEATING...BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR POSSIBLE RENEWED FLOODING
OR LIGHTNING STRIKES.

In the hours before

Special weather statement, Aug 6, 10:14 AM EST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1114 AM EDT WED AUG 6 2008

NHZ011-015-061615-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
1114 AM EDT WED AUG 6 2008

AT 1112 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS
TO 40 MPH ALONG A LINE EXTENDING FROM 18 MILES NORTH OF ALSTEAD TO 32
MILES WEST OF WALPOLE...OR ALONG A LINE EXTENDING FROM 5 MILES EAST
OF CLAREMONT TO 2 MILES NORTHEAST OF MANCHESTER...MOVING EAST AT 26
MPH.

THESE THUNDERSTORMS SHOULD BE NEAR...ALSTEAD BY NOON EDT...WALPOLE
BY 1210 PM EDT...AND MARLOW AND SURRY BY 1220 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

BELK
Special weather statement, Aug 6, 10:52 AM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1152 AM EDT WED AUG 6 2008

NHZ011-015-061645-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
1152 AM EDT WED AUG 6 2008

AT 1149 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS
TO 40 MPH ALONG A LINE EXTENDING FROM 12 MILES NORTH OF MARLOW TO 9
MILES WEST OF WALPOLE...OR ALONG A LINE EXTENDING FROM 9 MILES
SOUTHEAST OF CLAREMONT TO 10 MILES SOUTHWEST OF BELLOWS FALLS...
MOVING SOUTHEAST AT 22 MPH.

THESE THUNDERSTORMS SHOULD BE NEAR...WALPOLE BY NOON EDT...
WESTMORELAND AND SURRY BY 1210 PM EDT...MARLOW AND GILSUM BY 1220 PM
EDT...SULLIVAN...STODDARD AND KEENE BY 1230 PM EDT...AND
HILLSBOROUGH AND SWANZEY BY 1240 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

BELK
Special weather statement, Aug 6, 12:09 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
109 PM EDT WED AUG 6 2008

MAZ003>007-026-NHZ011-012-015-061815-
CENTRAL MIDDLESEX COUNTY MA-CHESHIRE NH-EASTERN ESSEX MA-EASTERN
FRANKLIN MA-EASTERN HILLSBOROUGH NH-NORTHERN WORCESTER MA-NORTHWEST
MIDDLESEX COUNTY MA-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX
MA-
109 PM EDT WED AUG 6 2008

AT 104 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM GOFFSTOWN TO 3 MILES NORTH OF
SHARON TO 2 MILES EAST OF RICHMOND...OR ALONG A LINE EXTENDING FROM 9
MILES WEST OF MANCHESTER TO 8 MILES NORTHEAST OF JAFFREY TO 12 MILES
SOUTHWEST OF JAFFREY...MOVING SOUTHEAST AT 29 MPH.

THESE THUNDERSTORMS SHOULD BE NEAR...MANCHESTER...WILTON...TEMPLE
AND RINDGE BY 120 PM EDT...NEW IPSWICH...MERRIMACK...MASON AND
GREENVILLE BY 130 PM EDT...AND LITCHFIELD AND HOLLIS BY 140 PM EDT.

BELK
Special weather statement, Aug 6, 1:57 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
257 PM EDT WED AUG 6 2008

MAZ008>011-062000-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-
257 PM EDT WED AUG 6 2008

AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER WESTHAMPTON...OR ABOUT 7 MILES WEST OF
NORTHAMPTON...MOVING SOUTHEAST AT 9 MPH.

THIS THUNDERSTORM SHOULD BE NEAR...6 MILES SOUTHWEST OF NORTHAMPTON
BY 310 PM EDT...MONTGOMERY AND 7 MILES NORTHEAST OF RUSSELL BY 320 PM
EDT...SOUTHAMPTON AND EASTHAMPTON BY 330 PM EDT...HOLYOKE AND 6 MILES
NORTHEAST OF WESTFIELD BY 350 PM EDT...AND WEST SPRINGFIELD AND
CHICOPEE BY 400 PM EDT.

BELK
Special weather statement, Aug 6, 2:07 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
307 PM EDT WED AUG 6 2008

MAZ002-003-008>011-061945-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN
FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
307 PM EDT WED AUG 6 2008

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH OR SMALL HAIL ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST
OF ROWE TO 3 MILES NORTHWEST OF EAST WINDSOR...OR ALONG A LINE
EXTENDING FROM 10 MILES EAST OF NORTH ADAMS TO 12 MILES EAST OF
PITTSFIELD...MOVING SOUTHEAST AT 31 MPH.

THESE THUNDERSTORMS SHOULD BE NEAR...
  BUCKLAND AND WORTHINGTON BY 320 PM EDT...
  SHELBURNE AND GOSHEN BY 330 PM EDT...
  DEERFIELD AND WILLIAMSBURG BY 340 PM EDT...
  AND WHATELY AND SUNDERLAND BY 350 PM EDT.

BELK

The radar

The Albany radar (KENX), 105 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hampshire

When
August 6, 2:20 PM EST
Where
Hampshire County, Goshen
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.430, -72.800

Thunderstorm Wind, Hampshire

When
August 6, 2:20 PM EST
Where
Hampshire County, Goshen
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
42.430, -72.800

Two trees on Route 9 were downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
August 6, 2:55 PM EST
Where
Hampshire County, Westhampton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.300, -72.770

Trees and wires on Chesterfield Road were downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
August 6, 2:55 PM EST
Where
Hampshire County, Easthampton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.270, -72.680

Trees across Easthampton, including along Route 66, were downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
August 6, 3:07 PM EST
Where
Hampshire County, Easthampton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.270, -72.680

Trees on Ward Avenue were downed by thunderstorm winds.

Thunderstorm Wind, Hampden

When
August 6, 3:20 PM EST to 3:40 PM EST
Where
Hampden County, 0.86 mi SW of Highlands
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.210, -72.640

Trees on South, Park, and Main Streets, Temple, and Holyoke Roads were downed by thunderstorm winds. Some of these trees blocked Temple and Holyoke Roads.

Thunderstorm Wind, Hampden

When
August 6, 3:25 PM EST to 3:31 PM EST
Where
Hampden County, 1.47 mi SSE of Willimansett
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.180, -72.570

Trees across Chicopee were downed by thunderstorm winds. One fell on a house on Oakville Street. Numerous trees were snapped off eight to ten feet off the ground on Memorial Drive.

Thunderstorm Wind, Hampden

When
August 6, 3:35 PM EST
Where
Hampden County, 1.24 mi SW of North Wilbraham
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.140, -72.440

Trees were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
August 6, 7:12 PM EST
Where
Franklin County, Gill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.650, -72.500

Trees and wires were downed by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130112, 130114, 130108, 130115, 130109, 130110, 130111, 130113, 130120.